Indiana, 2004Damaging Winds in Indiana, August 25, 2004
August 25, 2004 · NWS IWX · 4 events in 4 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 25, 2:05 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 25, 2:05 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 PM EST WED AUG 25 2004
.SHORT TERM...
DIFFICULT FORECAST NEXT 24 HOURS AS SEVERAL COMPLEXES OF
SHOWERS/STORMS EXPECTED TO MOVE OUT OF IA/IL/MO TOWARDS THE FORECAST
AREA. 850-300 MB THICKNESS FLOW HAS BEEN TAKING SYSTEMS EAST OUT OF
ILLINOIS INTO NW INDIANA BEFORE TURNING THEM TOWARDS THE NE AND
WEAKENING THEM AS ACTIVITY GETS AWAY FORM BEST LIFT/DYNAMICS. MAIN
THREAT FOR ACTIVITY TONIGHT WILL BE HEAVY RAINFALL AS PWATS APPROACH
2 IN SOME AREAS. STRONG SHORTWAVE RESPONSIBLE FOR CONTINUED
REDEVELOPMENT TO THE WEST WILL LIFT TOWARDS THE AREA TONIGHT. MODELS
TAKE THE MAIN WAVE JUST TO THE NW OF THE AREA...WITH HINTS AT
ANOTHER WAVE MOVING INTO THE FORECAST AREA LATER TONIGHT. BASED ON
HISTORY OF PAST COMPLEXES...WILL CONTINUE WITH LIKELY POPS ALL NIGHT
IN NW HALF OF CWA...BUT TONE DOWN TO CHC WORDING (40-50 POPS) UNTIL
EVENT BECOMES BETTER DEFINED IN THESE AREAS. RAINFALL RATES OF AN
INCH OR MORE PER HOUR WILL BE POSSIBLE ACROSS THE ENTIRE AREA...BUT
HYDRO CONCERNS SHOULD BE MINIMAL AT THIS TIME FOR LOCAL
RIVERS/STREAM SO WILL HOLD OFF ON HEAVY RAIN MENTION IN ZONES. AS
FOR RISK OF SEVERE...RECENT SWOMCD NOTES INCREASING RISK FOR SEVERE
WEATHER ACROSS NORTHERN ILLINOIS LATER THIS AFTERNOON AND EVENING
FROM IOWA COMPLEX. BEST DYNAMICS AND LIFT WILL REMAIN WEST OF THE
AREA...BUT CANT RULE OUT SOME SEVERE STORMS TONIGHT...BUT NO
MENTION IN GRIDS/ZONES AT THIS TIME. WARM AND MUGGY NIGHT IN STORE
WITH LOWS STRUGGLING TO DROP TO 70 IN MANY LOCATIONS.
ON THURSDAY...MAIN ENERGY WILL BEGIN TO SHIFT EAST WITH LONGWAVE
TROUGH REMAINING WEST OF THE AREA. AT THIS TIME...THINK CHC POPS FOR
ALL AREAS WILL WORK WELL WITH BEST CHANCE IN THE EAST CLOSER TO
DEPARTING WAVES. LATER FORECAST MAY BE ABLE TO TONE DOWN/REMOVE POPS
THURS AFTERNOON. HIGHS WITH A FAIR AMOUNT OF SUNSHINE
EXPECTED..ESPECIALLY DURING THE AFTERNOON...SHOULD REACH INTO THE
80S ACROSS THE AREA.
&&
.LONG TERM...
UNSETTLED WEATHER PATTERN TO CONTINUE INTO THE WEEKEND. WILL
CONTINUE WITH CURRENT FCST OF KEEPING THU NIGHT DRY FOR NOW AS BOTH
ETA AND GFS INDICATING A BREAK IN THE PRECIP BETWEEN SHORT WAVE
EXITING TO THE EAST AND SFC COLD FRONT APPROACHING FROM THE NW.
FRONT TO REACH NW CWA FRIDAY MORNING AND MAKE ITS WAY TO THE
SOUTHERN CWA FRIDAY NIGHT. TIMING OF FRONT YIELDS GREATEST
INSTABILITY AHEAD OF THE FRONT OVER THE SOUTHERN PORTION OF THE CWA.
WILL KEEP ENTIRE AREA IN CHANCE POPS WITH HIGHER VALUES TO THE
SOUTH. BIG QUESTION IS HOW MUCH OF A SOUTHERN PUSH WILL FRONT BE
ABLE TO MAKE. RIGHT NOW ETA TAKES FRONT A LITTLE FARTHER SOUTH AS
GFS IS QUICK TO DEVELOP SFC WAVE ALONG THE FRONT AS IT EJECTS
ANOTHER SHORT WAVE FROM MID-MS VALLEY. RIGHT NOW WILL LEAN TOWARD
FRONT NOT MAKING IT MUCH PAST OUR CWA AND AS A RESULT WILL HANG ON
THE POPS THROUGH SUNDAY. FRONTAL WAVE TO MOVE UP ALONG OH VALLEY
SUNDAY BEFORE FINALLY ALLOWING HIGH PRESSURE TO BUILD IN FROM THE
WEST. SFC HIGH TO REMAIN OVER THE REGION AND PROVIDE DRY FCST MON
THRU WED. WARM AND HUMID CONDITIONS WILL CONTINUE THURSDAY NIGHT AND
FRIDAY BEFORE ARRIVAL OF COLD FRONT. COOLER AIR MASS BEHIND FRONT
WILL TAKE TEMPS BACK BELOW NORMAL BY SUNDAY WITH GRADUAL WARMING
TREND BACK TO NEAR NORMAL BY WEDNESDAY.
&&
.AVIATION...
INITIAL LINE OF CONVECTION RAPIDLY WEAKENED AS IT APPROACHED KSBN
WITH A BRIEF STORM REPORTED THERE AROUND 16Z. NEXT LINE OF
SHOWERS/STORMS MOVING THROUGH CENTRAL AND NORTHERN ILLINOIS. BASED
ON THICKNESS VALUES AND BEST INSTABILITY/DYNAMICS REMAINING TO THE
WEST...WOULD EXPECT THE PRECIP TO MAKE IT INTO KSBN BY MID AFTERNOON
AND THEN WEAKEN AS WELL. NOT CONVINCED THAT KFWA WILL SEE ANYTHING
TILL TONIGHT WITH MAIN WAVE MOVING IN...SO WILL KEEP THEM DRY TILL
THIS EVE. HOWEVER...BASED ON SFC OBS UPSTREAM...WILL GO WITH A TEMPO
GROUP FOR MVFR/IFR CIGS FOR A FEW HOURS AT KFWA. CHANGES WILL LIKELY
BE NEEDED TO LATER TAF PERIODS TO TRY AND TIME OUT PRECIPITATION
BETTER.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
SHORT TERM/AVIATION...FISHER
LONG TERM...JAL
Hazardous weather outlook, Aug 25, 8:30 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
830 AM EST WED AUG 25 2004
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
509 AM EST WED AUG 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN..
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THE
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND POSSIBLY A TORNADO. ANY OF THE STORMS THROUGH TONIGHT WILL
BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN PER HOUR...WHICH MAY
CAUSE SOME PONDING OF WATER ON ROADS AND IN LOW SPOTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY.
ALTHOUGH WIDESPREAD OR ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A
FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THURSDAY
AFTERNOON AND THEN AGAIN ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ALSO ENCOURAGED TO CALL IN REPORTS OF HEAVY RAINFALL.
Thunderstorm Wind, La Porte
- When
- August 25, 3:35 PM EST
- Where
- La Porte County, 4 mi SE of Westville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.517, -86.850
Emergency management reported trees down near Westville.
Thunderstorm Wind, St. Joseph
- When
- August 25, 4:25 PM EST
- Where
- St. Joseph County, Mishawaka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.667, -86.167
Law enforcement reported trees down in Mishawaka.
Thunderstorm Wind, Fulton
- When
- August 25, 4:30 PM EST
- Where
- Fulton County, Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.067, -86.217
Emergency management reported trees down in Rochester.
Thunderstorm Wind, Elkhart
- When
- August 25, 4:35 PM EST
- Where
- Elkhart County, 4 mi NW of Elkhart
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.717, -86.017
Amateur radio reported trees down northwest of Elkhart.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, August 25, 20041 death · 3 injured · 1 event
- Lightning Strike in Florida, August 25, 20041 death · 2 injured · 1 event
- Flash Flood in Mississippi, August 25, 20041 death · $1,000 · 1 event
- Heat in Texas, August 25, 20041 death · 1 event
- Hail in Nebraska, August 25, 2004$2.0 million · 0.88 in hail · 2 events
- Lightning Strike in Kansas, August 25, 2004$300,000 · 1 event
- Tornado and Damaging Winds in Michigan, August 25, 2004$240,000 · F0 · 5 events
- Hail and Damaging Winds in Iowa, August 25, 2004$81,000 · 1.75 in hail · 15 events
- Lightning Strike in Florida, August 25, 2004$120,000 · 1 event
- Lightning Strikes in Florida, August 25, 20041 injured · $20,000 · 3 events
- Flash Flooding and Hail in Illinois, August 25, 20041.75 in hail · 14 events
- Hail and Damaging Wind in Texas, August 25, 2004$15,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420915, 5420916, 5420917, 5420918.